MAUDE Adverse Event Report: EDWARDS LIFESCIENCES EDWARDS CERTITUDE DELIVERY SYSTEM; AORTIC VALVE, PROSTHESIS, PERCUTANEOUSLY DELIVERED

EDWARDS LIFESCIENCES EDWARDS CERTITUDE DELIVERY SYSTEM; AORTIC VALVE, PROSTHESIS, PERCUTANEOUSLY DELIVERED
Model Number 9630TA23A
Medical Device Problem Code Burst Container or Vessel (1074)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 07/21/2021
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Investigation is still ongoing.
 
Event or Problem Description
As reported by the field clinical specialist (fcs), during a transaortic tavr procedure for a 23mm sapien 3 ultra valve, the certitude delivery system balloon burst during inflation.The valve appeared fully deployed and the delivery system was removed without issue.The sinotubular junction (stj) had calcium present.The patient left room in stable condition.
 
Additional Manufacturer Narrative
Correction to h6 based on additional information provided.The device was not returned to edwards lifesciences for evaluation, however, a device history record (dhr) review was done, and did not reveal any manufacturing nonconformance issues that would have contributed to the complaint event.The patient's 3mensio and post procedural device photos were provided by the facility and reviewed.The following observations were made: the inflation balloon burst radially and longitudinally.Presence of calcification in the stj (sinotubular junction).A review of edwards lifesciences risk management documentation was performed for this case.The reported event is an anticipated risk of the transcatheter heart valve procedure, additional assessment of the failure mode is not required at this time.The complaints for balloon burst was confirmed based on provided imagery by complaint site.As the complaint device was not returned, engineering was unable to perform any visual, functional, or dimensional analysis.Therefore, no manufacturing non-conformances were able to be identified.However, based on a review of the dhr there is no evidence to confirm that a manufacturing non-conformance contributed to the complaint.A detailed root cause analysis for similar returned balloon burst complaints has been summarized in a technical summary that provides a rationale as to why it is unlikely that a product defect or manufacturing non-conformance contributed to this type of event, including factors on why deployment of balloons on thv delivery systems are subject to increased risk of burst in a calcified landing zone.Per complaint description, 'during a ta tavr procedure for a 23mm sapien 3 ultra valve, the certitude delivery system balloon burst during inflation.' additionally, as reported, 'the sinotubular junction (stj) had calcium present'.Based on this information, it is likely that the root cause of the balloon burst is related to the presence of calcification which can create a challenging anatomy for balloon inflation.While the balloons are sufficiently designed and tested for rated burst pressures well above their inflation pressure, calcified nodules can compromise the structure of the balloon wall via following mechanisms such as puncture, local overstretching, open cell impingement, or stress concentration.The technical summary also outlines the extensive manufacturing mitigations (which are currently still in place) to prevent this type of malfunction (100% visual and dimensional inspections, 100% leak testing, and balloon burst testing on a sampling basis during pv testing that occurs with every manufactured lot).These inspections and testing support that it is unlikely that a defect present in manufacturing contributed to the complaint.As such, available information therefore suggests that patient factors (sjt calcification) likely contributed to the complaint event.Since no edwards defect was identified, no corrective or preventative action is required.Complaint histories for all reported events are reviewed against trending control limits on a monthly basis, and any excursions above the control limits are assessed and documented as part of this monthly review.No corrective or preventative actions are required.

Brand Name
EDWARDS CERTITUDE DELIVERY SYSTEM
Common Device Name
AORTIC VALVE, PROSTHESIS, PERCUTANEOUSLY DELIVERED
Manufacturer (Section D)
EDWARDS LIFESCIENCES
1 edwards way
irvine CA 92614
MDR Report Key12311137
Report Number2015691-2021-04634
Device Sequence Number11722413
Product Code NPT
UDI-Device Identifier00690103201185
UDI-Public(01)00690103201185(17)230420(10)63732346
Combination Product (Y/N)N
Initial Reporter StateWA
Initial Reporter CountryUS
PMA/510(K) Number
P140031
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 09/25/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date04/20/2023
Device Model Number9630TA23A
Device Catalogue Number9630TA23A
Device Lot Number63732346
Was Device Available for Evaluation? No
Was the Report Sent to FDA? No
Initial Date Received by Manufacturer 07/21/2021
Supplement Date Received by Manufacturer09/23/2021
Initial Report FDA Received Date08/11/2021
Supplement Report FDA Received Date09/24/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1